Alert archive / Washington / Red Flag Warnings in 2018

Red Flag Warning 12, NWS Spokane, WA

August 4, 2018

NWS Spokane, WA issued this red flag warning at Aug 4, 2018, 8:46 AM PDT. It took effect at Aug 4, 2018, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2018, 8:46 AM PDT (15:46 UTC)
In effect from
Aug 4, 2018, 2:00 PM PDT
Expired
Aug 4, 2018, 8:31 PM PDT
In force
7 hr
Issued by
NWS Spokane, WA

The text

As transmitted.

756 
WWUS86 KOTX 041546
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
846 AM PDT Sat Aug 4 2018

WAZ685-050400-
/O.NEW.KOTX.FW.W.0012.180804T2100Z-180805T0400Z/
East Washington North Cascades (Zone 685)-
846 AM PDT Sat Aug 4 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING FOR THUNDERSTORMS FOR THE EAST WASHINGTON NORTH
CASCADES FIRE WEATHER ZONE 685...

The National Weather Service in Spokane has issued a Red Flag
Warning for thunderstorms, which is in effect from 2 PM this
afternoon to 9 PM PDT this evening.

* Affected Area: Fire Weather Zone 685 East Washington North 
  Cascades (Zone 685).

* Thunderstorms: Scattered thunderstorms are expected to develop
  over the northern Cascades after 2 pm and continue through the
  evening hours. Abundant lightning is expected with these storms
  however they could be accompanied by locally heavy downpours. 

* Outflow Winds: Wind gusts of 30 to 35 mph will be possible and
  the wind direction will be erratic and variable. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. Thunderstorms with
abundant lightning strikes are expected to develop later today. 
These storms will be accompanied by gusty and erratic winds which
will impact current fires in the area. New fire starts are also
possible. 

&&

$$
1 follow-up statement
774 
WWUS86 KOTX 050331
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
831 PM PDT Sat Aug 4 2018



WAZ685-050445-
/O.CAN.KOTX.FW.W.0012.000000T0000Z-180805T0400Z/
East Washington North Cascades (Zone 685)-
831 PM PDT Sat Aug 4 2018

...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS FOR EASTERN
WASHINGTON NORTH CASCADES FIRE ZONE 685...

The National Weather Service in Spokane has cancelled the Red
Flag Warning.

Thunderstorm activity has moved out of the area and additional
thunderstorms are not expected.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 4, 4:36 AM PDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 4, 4:36 AM PDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
436 AM PDT Sat Aug 4 2018

.SYNOPSIS...
More mountain showers and thunderstorms are expected this
afternoon and evening with the potential of locally heavy
downpours. Then the weather returns to a much warmer and drier
period as a strong ridge builds into the Pacific Northwest for
next week. Hazy skies and areas of smoke will persist under light
winds. Temperatures by midweek will likely be just as hot if not
hotter than what was experienced last week. The heat may moderate
by Friday as a cold front arrives.

&&

.DISCUSSION...
Today through Sunday night: The upper level flow will become light
through the weekend as a ridge of high pressure builds in from
the south. Before this ridge becomes established by late Sunday,
mid level moisture will drift in from B.C. Instability increases
this afternoon and evening, leading to a chance of convection.
Models indicate more coverage than seen Friday evening. With lack
of upper level support, this surface based convection will be
terrain driven with a chance of showers and thunderstorms across
the northern mountains, especially from the Cascades to the
Okanogan Highlands into the far northern Panhandle along the
Canadian border. Models still focus the best chance for activity
over the Pasayten Wilderness of the northern Cascades. Anticipate
brief downpours with any storm and occasional lightning along
with a slow storm motion. There looks to be more of a northerly
storm drift by this evening, which may help push any remaining
activity off the ridges before they dissipate. By Sunday, drier
air moves in from the southwest and convection chances look slim
to none.

Haze and areas of smoke will be an issue as local fires remain
active and winds become light. HRRR smoke model shows little
clearing of the haze expected today, while renewed plumes will
spread smoke from their fire source. Little change anticipate
through the weekend. After the mild temperatures Friday, they will
begin to moderate today with a few degrees of warming for the
afternoon highs. This warming trend will continue into Sunday with
several more degrees of warming and highs well into the 80s to
near 90. /rfox

Monday through Thursday...Good and consistent model agreement
exists for this time frame. A deep upper level closed low will
park itself off the Pacific coast...allowing a resurgent 4 corners
upper high to strengthen over the region with the establishment
and strengthening of a surface thermal trough over the Columbia
Basin through Thursday. Expect gradually increasing temperatures
each day beginning in the low to mid 90s on Monday and peaking on
Thursday with widespread highs at or slightly above 100 degrees in
the basin and valleys around the forecast area. Other than smoke
and haze layers skies will be largely clear and winds will be
light and terrain driven in this stagnant but torrid air mass.
Smoke and haze will be a factor through much of the week...mainly
Cascade and Canadian origin early in the week...but with some
component from fires as far away as California later in the week
when south or southwest flow aloft becomes noticeably established.
On the one hand this smoke and haze may retard surface heating
from reaching full potential...on the other hand the air mass will
be so bloody hot that this moderating effect may not be enough to
prevent widespread triple digits by Thursday.

Friday...Models begin to diverge Friday. the GFS and Canadian
runs suggest a ridge breakdown commencement on Friday. The ECMWF
delays this with another scorcher on Friday. The EC is not
consistent with this solution. The GFS displays a weaker and more
subtle breakdown process than the previous runs but none-the-less
is consistent in at least shifting the thermal trough to the east
for a moderation of temperatures on Friday. This solution will be
reflected in the forecast...but this is 7 days out and forecast
confidence is low at this time for timing any relief from the
heat...and even lower in refining the character of any breakdown
whether it be a dry windy cold front or a thundery blitz. /Fugazzi

&&

.AVIATION...
12Z TAFS: Lighter winds today. It should start out mostly clear to
partly cloudy. A mid level deck should sweep through the KGEG-KCOE
corridor early this morning. Model soundings show that cumulus
will redevelop near this level during the afternoon especially
across the northern mountains with a chance of mountains showers
and isolated thunderstorms. There is a very small chance that
some of these showers could drift over the KGEG-KCOE corridor but
leaning toward the cloud deck. Haze and areas of smoke will be
across the region and could bring some temporary visibility
reductions from KMWH to KEAT later today. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        81  58  86  60  90  63 /   0   0   0   0   0   0
Coeur d'Alene  80  55  85  56  90  58 /   0   0   0   0   0   0
Pullman        79  52  84  53  89  56 /   0   0   0   0   0   0
Lewiston       87  59  92  61  97  64 /   0   0   0   0   0   0
Colville       82  54  88  55  93  56 /   0  10   0   0   0   0
Sandpoint      78  50  83  51  87  53 /   0  20   0   0   0   0
Kellogg        77  51  82  53  86  55 /   0   0  10   0   0   0
Moses Lake     86  57  91  58  95  61 /   0   0   0   0   0   0
Wenatchee      86  62  90  65  94  66 /   0  10   0   0   0   0
Omak           87  61  91  62  95  63 /   0  20   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Aug 4, 5:16 AM PDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
516 AM PDT Sat Aug 4 2018

IDZ001-WAZ037-038-042-043-051230-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
516 AM PDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Some thunderstorms are possible in the mountains along the
Canadian border and Cascades this afternoon and evening. These
will be slow moving storms that could produce local heavy
downpours and occasional lightning. Yet the probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Hot and dry weather returns by next Tuesday, Wednesday, and
Thursday. Many lowland areas of the Inland Northwest will likely
see a return to the mid 90s to around 100. The heat may break by
Friday with breezy winds which could raise fire weather concerns.

IDZ002>004-026-027-WAZ031>036-041-044-051230-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-Waterville Plateau-
516 AM PDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Hot and dry weather returns by next Tuesday, Wednesday, and
Thursday. Many lowland areas of the Inland Northwest will likely
see a return to the mid 90s to near 105. the heat may break by
Friday with breezy winds. With no significant rain expected next
week, fire danger will remain high.

Nearby

Red Flag Warnings in Washington, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.